MAUDE Adverse Event Report: COOK ENDOSCOPY PEG 24 PERCUTANEUOUS ENDOSCOPIC GASTROSTOMY SET - PUSH; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY PEG 24 PERCUTANEUOUS ENDOSCOPIC GASTROSTOMY SET - PUSH; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Model Number G22635
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Death (1802); Perforation (2001)
Date of Event 12/15/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The wire guide was not returned to cook for evaluation.The report of "kink in the middle of the wire guide" could not be confirmed.The report also indicates complications during placement.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use (ifu) state: contraindications: "contraindications associated with placement and use of a peg tube include, but are not limited to: sepsis, severe gastroesophageal reflux, ascites, or diffuse inflammatory, infectious or neoplastic disease involving the walls of the abdomen or anterior stomach".Potential complications: "potential complications associated with placement and use of a peg tube include, but are not limited to: bronchopulmonary aspiration and pneumonia, respiratory distress or airway obstruction, peritonitis or septic shock, colocutaneous, gastrocolocutaneous or small bowel fistula, gastric dilation, sigmoid intra-abdominal herniation and volvulus, persistent fistula following peg removal, esophageal injury, necrotizing fasciitis, candida cellulitis, improper placement or inability to place peg tube, tube dislodgement or migration, hemorrhage, and tumor metastasis.Additional complications include, but are not limited to: pneumoperitoneum, peristomal wound infection and purulent drainage, stomal leakage, bowel obstruction, gastroesophageal reflux (gerd), and blockage of deterioration of the peg tube.Note: patients with cirrhosis have an increased risk of developing ascites which is a contraindication to peg placement." the ifu includes the following to ensure effective placement of the peg tube: "note: for wire guide removal, grasp the wire with a snare or non-spiked biopsy forceps at least 5 cm from tip of the wire guide.Pull the wire guide to the tip of the endoscope, not into the endoscope channel." if the wire guide is pulled into the endoscope this could contribute to the reported wire guide kinking."advance the dilator tip over the wire guide and through the patient's mouth.Note: firm tension on both ends of the wire guide will ease passage through the oropharynx.When the end of the dilator meets the cannula in the stomach, push the dilator through the abdominal wall.Note: maintaining wire guide tension will aid this process." prior to distribution, all percutaneous endoscopic gastrostomy sets - push are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a percutaneous endoscopic gastrostomy (peg), the physician used a cook peg 24 percutaneous endoscopic gastrostomy set - push.They were starting the first portion of the procedure.The wire guide, with the kit, was grabbed with a snare, pulled up through the mouth, and out of the abdomen.When placing the peg tube over the wire guide, they could not get the tube to pass through the abdomen.There was a kink in the middle of the wire guide.They could not complete the procedure and everything was removed.According to the customer, the area looked like a weak spot on the wire guide.They sent the patient to x-ray and found his abdomen was very distended.Air was infiltrating the abdominal cavity.The patient went for laparoscopic surgery and passed away.Additional information received on 12/18/2017: the x-ray revealed a pneumoperitoneum.Additional information received on 01/12/2018 from the nurse manager: we really were not filing a ¿complaint¿, but merely enquiring if your company had been experiencing any issues regarding the guide wires.I do not believe that we are attributing the patient death to your product.

Brand Name
PEG 24 PERCUTANEUOUS ENDOSCOPIC GASTROSTOMY SET - PUSH
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7187352
Report Number1037905-2018-00015
Device Sequence Number18847841
Product Code KNT
UDI-Device Identifier00827002226357
UDI-Public(01)00827002226357(17)181113(10)W3995916
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K920703
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG22635
Device Catalogue NumberPEG-24-PUSH-S
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/15/2017
Device Age1 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2017
Initial Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;